A 59-year-old man with a 20-year history (1994) of HIV well controlled on highly active antiretroviral therapy (HAART) therapy (baseline viral load undetectable, CD4+ cell count 781), presented to a community hospital (May 7, 2014) with abdominal pain. The patient’s girlfriend reported unusual behavior for 1 week before admission, including decreased appetite, binge drinking, and nonadherence to HAART therapy.
There was no history of fever, illegal medication use, or diarrhea. In addition to HIV, his past history was remarkable for hepatitis B, hypertension, and left lower extremity amputation secondary to a motor vehicle accident. He had a remote history of cocaine, PCP (phencyclidine), LSD (lysergic acid diethylamide), marijuana, and alcohol misuse and a 50 pack-year smoking history. His family history was remarkable for a mother who died of pancreatic cancer.
During his hospitalization, he developed pronounced expressive aphasia and lethargy but was able to follow simple commands. A computed tomography (CT) scan of the head revealed a left lacunar infarction, and he was transferred to the VA Long Beach Healthcare System in California for further care of a possible stroke.
Shortly after arrival, he developed a fever of 100.9º F. His pulse was 100 bpm and regular, blood pressure was 164/92 mm Hg, and respiratory rate was 14 breaths per minute. A physical examination was remarkable for somnolence, disorientation, and aphasia. He was grimacing to light palpation in all 4 quadrants of the abdomen and had diffuse purpura on skin examination. Laboratory results showed worsening thrombocytopenia, acute kidney injury with proteinuria and hemoglobinuria, and hemolysis (schistocytes, low haptoglobin level, and elevated lactate dehydrogenase [LDH]).
The patient’s changes in baseline laboratory results were platelet count 206,000 mm3 to 64,000 mm3, serum creatinine level 0.98 mg/dL to 1.55 mg/dL. His hemogram showed normochromic normocytic anemia (hemoglobin [Hb] level 10.2 g/dL) with schistocytes. Serum samples were initially unreportable by the laboratory due to severe hemolysis, but his haptoglobin level was found to be low and, conversely, LDH remarkably high. Fifteen days after admission, his CD4+ cell count was 141. An abdominal CT scan showed right lower quadrant abdominal free fluid and thickening of the terminal ileum with surrounding stranding, suggestive of terminal ileitis, and he was started on piperacillin-tazobactam. A lumbar puncture was unremarkable, and HAART medications were resumed. The patient required intubation and a ventilator for acute respiratory failure.
Empiric treatment for presumed thrombotic thrombocytopenic purpura (TTP) with plasmapheresis and methylprednisolone was ineffective, and the patient required mechanical ventilation and hemodialysis.
In refractory cases of TTP-hemolytic uremic syndrome, rituximab, a monoclonal antibody directed at CD20 present on B lymphocytes, is added empirically as effective salvage therapy and was therefore tried in this case.1
However, the addition of rituximab failed to improve the patient’s condition, and he developed further seizure activity and evidence of new lacunar infarctions as seen on magnetic resonance imaging of the brain. His hospital course was complicated by recurrent hemoptysis and respiratory failure, requiring assisted ventilation and eventually tracheostomy.
A normal ADAMTS13 level (72%) and negative Shiga toxin test changed the diagnosis to atypical hemolytic uremic syndrome (aHUS). Mean complement C3 (74 mg/dL) and C4 (9 mg/dL) levels were low. Plasmapheresis was discontinued, and treatment with eculizumab (Soliris, Alexion Pharmaceuticals) was initiated. Meningococcal vaccine was administered post-eculizumab, aimed at reducing but not eliminating the risk of meningococcemia.2 Two weeks later, the patient’s platelet count normalized, renal function improved, hemolysis resolved, and the patient regained full mental status. Eight weeks after initiating eculizumab, he no longer required dialysis.
Generalized thrombosis of smaller blood vessels (thrombotic microangiopathy [TMA]) occurs in 3 uncommon syndromes—TTP, HUS, and aHUS—all with similar clinical presentations but distinct pathologic etiologies and treatment. These syndromes share a clinical picture of thrombocytopenia, hemolytic anemia, and renal failure. Hemolysis in these conditions is manifested by schistocytes, elevated lactate dehydrogenase from damaged cells, decreased haptoglobin, anemia, and hemoglobinuria.
Thrombotic Thrombocytopenic Purpura
Thrombocytopenic purpura occurs in about 3 cases per 1,000,000 adults per year.3 It occurs when the metalloproteinase enzyme ADAMTS13 activity is impaired, interrupting its function to cleave large sticky von Willebrand factor (vWF) multimers, resulting in coagulation in microvasculature by increased platelet aggregation, hemolysis from shearing of red blood cells, and compromised circulation to the highly vascularized kidney and other vital organs.4 The hallmark of TTP is a severely decreased ADAMTS13 activity (< 5% of normal) secondary to coexisting conditions, such as cancer, pregnancy, HIV infection, adverse effects (AEs), or antibodies to ADAMTS13.5
The TTP pentad of thrombocytopenia, hemolytic anemia, neurologic symptoms, renal failure, and fever were present in our patient. The patient had a known HIV infection but no exposure to medications associated with TTP (such as acyclovir, quinine, oxymorphone, platelet aggregation inhibitors, or immunosuppressants). Prior to obtaining ADAMTS13 level, the patient was treated empirically for TTP with early and daily plasma exchange to remove the inhibitor of ADAMTS13 and replace it with fresh frozen plasma. Rituximab also was used to inhibit production of antibodies to ADAMTS13 from CD20 B lymphocytes. These empiric clinical measures were not effective in stopping his decline in renal and neurologic functions.